Wyoming, 2015

Winter Storm and High Wind in Wyoming, January 4 to 6, 2015

January 4 to 6, 2015 · NWS RIW · 14 events in 14 counties and zones

An upper level low and deep Pacific moisture combined to bring heavy snow to areas west of the Continental Divide. The westerly flow favored the Teton Range where the heaviest snow fell.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level low and deep Pacific moisture combined to bring heavy snow to areas west of the Continental Divide. The westerly flow favored the Teton Range where the heaviest snow fell. Over three feet of new snow was estimated to have fallen at both the Grand Targhee and Grassy Lake SNOTEL sites. More than a foot of snow also fell in portions of the Salt River and Wyoming ranges, the Absaroka Range, and Yellowstone National Park. Favorable northwest flow aloft also brought over a foot of snow to northern portions of the western Bighorn Range. The heaviest snow in the lower elevations was at Alpine where 16.5 inches of new snow fell. Totals in Jackson Hole approached 10 inches.

East of the Divide, a tight pressure gradient and strong mid-level winds mixing to the surface brought high winds to several locations. The strongest recorded winds were near Clark, where a gust to 113 mph was measured. Measured gusts in the Green and Rattlesnake ranges and on the south side of Casper in Natrona County topped out at 88 mph and 81 mph, respectively. Peak speeds in southern Lincoln County, eastern Sweetwater County, and the Upper Wind River Basin ranged from 60 to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 3, 2:33 PM MST, 11 hours 27 minutes earlier.

Area forecast discussion, Jan 3, 2:33 PM MST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MST SAT JAN 3 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY

SOME LIGHT SNOW WILL LINGER IN THE EAST THIS EVENING ALONG WITH BRISK
NORTH WINDS. THROUGH THE NIGHT AND SUNDAY MORNING THE FLOW ALOFT
WILL SHIFT TO THE WEST NORTHWEST BRINGING INCREASED PACIFIC
MOISTURE IN THE FLOW INTO WESTERN WYOMING. LIGHT SNOW WILL
INCREASE SUNDAY MORNING OVER THE WESTERN MOUNTAINS. THE SNOW WILL
INCREASE IN COVERAGE AND INTENSITY ACROSS THE WEST IN THE
AFTERNOON. STRONG WEST SURFACE WINDS WILL MOVE IN AS WELL WITH
WARMING ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AS
DOWNSLOPE WINDS BECOME QUITE STRONG LATE IN THE AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SNOWFALL EXPECTED TO INCREASE ACROSS THE WESTERN MOUNTAINS AND
VALLEYS...WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATION DURING THE
EARLY PORTION OF THE FORECAST PERIOD. SOME PERIODS OF GUSTY WIND
WILL ALSO BE POSSIBLE...ESPECIALLY MONDAY MORNING. THIS MAY CAUSE
SOME BLOWING AND DRIFTING DURING THE MORNING COMMUTE. A WINTER STORM
WATCH REMAINS IN EFFECT...WITH SNOWFALL LOOKING FAVORABLE THROUGH
MONDAY NIGHT. SOME SNOWFALL WILL ALSO IMPACT NORTHERN WYOMING WITH
THIS SYSTEM...ESPECIALLY ACROSS THE BIG HORN MOUNTAINS AND JOHNSON
COUNTY. EXPECT A RETURN OF COLDER TEMPERATURES...THOUGH NOT AS COLD
AS THE MOST RECENT SURGE OF ARCTIC AIR.

SNOWFALL MAY LINGER ACROSS NORTHERN WYOMING AS MOISTURE CONTINUES TO
RIDE OVER THE APPROACHING RIDGE OF HIGH PRESSURE. SLIGHTLY WARMER
TEMPERATURES ARE ANTICIPATED AS THE INFLUENCING SYSTEM MOVES FURTHER
EASTWARD. THE LINGERING MOISTURE WILL WEAKEN WEDNESDAY AFTERNOON...
WITH WIDESPREAD DRY CONDITIONS.  THE APPROACHING RIDGE OF HIGH
PRESSURE WILL MOVE OVER THE STATE BY WEDNESDAY MORNING...WITH DRY
CONDITIONS AND WARMING TEMPERATURES ANTICIPATED THROUGH LATE
THURSDAY.

MODELS BEGIN TO LOSE THEIR AGREEMENT FRIDAY MORNING AFTER THE
DEPARTURE OF THE RIDGE OF HIGH PRESSURE. THE GFS INDICATES ANOTHER
ROUND OF FAIRLY WIDESPREAD SNOWFALL...WHILE THE ECMWF MAINTAINS ITS
DRIER SOLUTION. A MIDDLE GROUND IS CONVEYED IN THIS FORECAST IN THE
EXTENDED TIME FRAME.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A STRONG COLD FRONT WILL PUSH SOUTH DURING THE AFTERNOON WITH A
PERIOD OF SNOW BEHIND IT.  MVFR TO IFR CEILINGS AND VISIBILITIES
REDUCED IN SNOW...FOG AND BLOWING SNOW WILL BEGIN TO DECREASE FROM
NORTHWEST TO SOUTHEAST FROM 00Z TO 03Z WITH VFR CONDITIONS
BECOMING PREVAILING BY 03Z.  FROM 18Z TO 00Z MONDAY OVER THE MOUNTAINS
ALONG AND EAST OF THE CONTINENTAL DIVIDE...AREAS OF MVFR TO IFR
CEILINGS WITH VISIBILITIES REDUCED IN SNOW ...FOG AND BLOWING SNOW WILL
BECOME MORE WIDESPREAD AS A PACIFIC STORM MOVES EAST INTO THE AREA.
STRONG WINDS WILL ALSO PRODUCE AREAS OF LOW LEVEL WIND SHEAR OVER
AND NEAR THE EAST SLOPES OF THE MOUNTAINS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

OVER THE MOUNTAINS AREAS OF MVFR TO IFR CEILINGS AND VISIBILITIES
REDUCED IN SNOW...FOG AND BLOWING SNOW WILL DECREASE FROM
NORTHWEST TO SOUTHEAST FROM 00Z TO 03Z WITH VFR CONDITIONS
BECOMING PREVAILING BETWEEN 03Z AND 06Z.  FROM 18Z TO 00Z MONDAY
AREAS OF MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW
...FOG AND BLOWING SNOW WILL BECOME WIDESPREAD AS A PACIFIC STORM
MOVES EAST INTO THE AREA. STRONG WINDS WILL ALSO PRODUCE AREAS OF
LOW LEVEL WIND SHEAR OVER AND NEAR THE MOUNTAINS. OVERALL VFR
CONDITIONS WILL PREVAIL OVER THE SOUTHWEST WITH LOCAL MVFR TO IFR
CONDITIONS MAINLY OVER THE HIGHER TERRAIN.

&&

.FIRE WEATHER...

WIDESPREAD SNOW COVER AND COLD TEMPERATURES WILL CONTINUE ACROSS
THE AREA. A LONG DURATION HEAVY SNOW EVENT IS EXPECTED TO DEVELOP
OVER THE WEST SUNDAY AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT.
STRONG WEST WINDS WILL ACCOMPANY THIS STORM. EAST OF THE
CONTINENTAL DIVIDE STRONG DOWNSLOPE WINDS WILL PRODUCE WARMING
MOST AREAS. GENERALLY THE MIXING HEIGHTS WILL BE LOW WITH POOR
SMOKE DISPERSAL...HOWEVER THE WINDIER AREAS WILL HAVE FAIR TO GOOD
SMOKE DISPERSAL IN THE AFTERNOON HOURS SUNDAY AND MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
NIGHT WYZ001-002-012>015-023>025.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 3, 10:24 PM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1024 PM MST SAT JAN 3 2015

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1024 PM MST SAT JAN 3 2015

...WINTER STORM WATCH FOR THE WESTERN AND NORTHWESTERN MOUNTAINS AND
VALLEYS BEGINNING SUNDAY EVENING AND LASTING UNTIL TUESDAY MORNING...

...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING BETWEEN SOUTH
PASS AND CASPER BEGINNING LATER SUNDAY NIGHT AND CONTINUING THROUGH
THE DAY ON MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...A WINTER WEATHER SYSTEM ALONG WITH A
NEW COLD FRONT WILL CONTINUE LIGHT SNOW IN THE WESTERN
MOUNTAINS TODAY. LIGHT TO OCCASIONALLY MODERATE SNOW WILL SPREAD
EAST OF THE DIVIDE...COMBINING WITH INCREASED NORTHERLY WINDS
AND REDUCING VISIBILITY AT TIMES IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY MORNING THROUGH TUESDAY...THE NEXT AND MORE POTENT
AND PROLONGED WINTER WEATHER SYSTEM WILL IMPACT MAINLY THE WESTERN
AND NORTHERN MOUNTAINS...WITH AREAS OF SIGNIFICANT SNOW POSSIBLE.
HIGH WINDS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF CENTRAL WYOMING
FROM SUNDAY NIGHT THROUGH THE DAY ON MONDAY. PLEASE SEE CURRENT
WINTER WEATHER PRODUCTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND HIGH WIND SPEEDS
OR DAMAGE. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 6 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 4, 2:00 AM MST to January 5, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Very heavy snow fell in portions of the Tetons. The highest amounts were recorded at the Grand Targhee and Grassy Lake SNOTEL stations. In addition, 33 inches of new snow was measured on top of the Jackson Hole Ski Resort.

Winter Storm, Jackson Hole

When
January 4, 3:00 AM MST to January 5, 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Trained spotters reported heavy snow in much of the Jackson Valley. Nearly 10 inches of new snow fell at Moose and Jackson.

Winter Storm, Star Valley

When
January 4, 4:00 AM MST to January 5, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Star Valley. The heaviest snow fell at Alpine where 16.5 inches of new snow was measured. Farther south, 6 inches of snow was measured at Afton where warmer air caused the snow to mix with rain at times.

Winter Storm, Salt River & Wyoming Ranges

When
January 4, 4:00 AM MST to January 5, 6:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Ranges. The highest total was 21 inches at the Spring Creek Divide SNOTEL site.

Winter Storm, Absaroka Mountains

When
January 4, 4:00 AM MST to January 5, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The SNOTEL station at Evening Star estimated 26 inches of new snow. The Wolverine SNOTEL had 19 inches.

Winter Storm, Yellowstone National Park

When
January 4, 6:00 AM MST to January 5, 7:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

The SNOTELs at Sylvan Lake and Two Ocean Plateau recorded an estimated 19 inches of new snow.

High Wind, Green Mountains & Rattlesnake Range

When
January 4, 1:50 PM MST to January 6, 12:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts of 88 mph were reported at both the Fales Rock and Camp Creek RAWS stations.

Winter Storm, Upper Green River Basin Foothills

When
January 4, 4:00 PM MST to January 5, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

A trained spotter measured 7 inches of new snow at Bondurant.

Winter Storm, Bighorn Mountains West

When
January 4, 8:00 PM MST to January 5, 7:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

The SNOTEL site at Shell Creek estimated 16 inches of new snow.

High Wind, Natrona County Lower Elevations

When
January 5, 2:31 AM MST to 2:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds blew on the south side of Casper. The weather sensor at Outer Drive recorded many wind gusts past 58 mph with a maximum of 81 mph.

High Wind, Cody Foothills

When
January 5, 4:51 AM MST to 7:07 AM MST
Where
Cody Foothills forecast zone
Measured
98 kt (113 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very strong winds occurred in the vicinity of Clark. The wind sensor 5 miles west of Clark had several wind gusts above hurricane force, including a maximum of 113 mph.

High Wind, East Sweetwater County

When
January 5, 5:24 AM MST to 2:44 PM MST
Where
East Sweetwater County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Numerous wind gusts over 58 mph were recorded at the Snow Springs Creek RAWS including a maximum of 66 mph. The Rock Springs Airport ASOS had a wind gust of 59 mph at 0524MST and 1146MST.

High Wind, Upper Wind River Basin

When
January 5, 7:50 AM MST to 8:00 AM MST
Where
Upper Wind River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded at the Dubois Elementary School.

High Wind, South Lincoln County

When
January 5, 1:55 PM MST
Where
South Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

The AWOS at the airport near Kemmerer recorded a wind gust of 60 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549862, 549863, 549865, 549866, 549868, 549861, 549870, 549867, 549869, 549871, 549872, 549875, 549873, 549874.